Sunday, February 3, 2008

coppertop

Ergh!

Just a quick note for those of you on or thinking about going on modern SSRI's. Beware the Brain Zap!

About a year ago I severed a portion of my finger (ouch!) and experienced some pretty bizarre body image issues as a result. I was in the process of coming out trans with myself, my spouse and close friends and was getting seriously depressed. So when my Dr. suggested Lexapro to treat the anxiety and depression symptoms I was experiencing, I jumped at the opportunity.

Like a lot of trans-folk, I spent a fair amount of my adult life in a bit of a funk. After coming out the first time nearly 20 years ago, I lost a lover, friends, a job and experienced a bit of alienation from my family. So, I had to choose between my social support system and a "proper" self-image. Guess which one I tried? Yup... thinking that I would be worse off without my support system, I fell further and further into depression. Over the course of the 80's and 90's I experienced the great joys of Prozac and Welbutrin. Though my mood improved mildly, both drugs had pretty serious "speedy" side effects. But for a brief excursion with Zyban (which worked wonders for me, BTW) I spent a long time dealing with depression the old-fashion way. That is.. I pushed it down, down, down and never spoke of it.

So Lexapro turned out to be pretty good for me. At a time when I was seriously depressed and anxious, it kept me more or less stable. Seriously, there's been some pretty major stuff happening in my life in the last year... coming out, trying to keep a relationship together, coping with not being able to keep a relationship together and oh yeah, chopping off my finger (ouch!)

But... it's not without side effects. For the first several months on Lexapro, I felt very much like my head was filled with cotton. My deductive reasoning abilities were strongly effected (which is a nice way of saying it made me feel stupid.) And sleepy. Ack! if you're having sleeping problems, try a big dose of Lexapro. And the most annoying... persistent, recurring "Brain Zaps."

After consulting my physician, I gradually reduced my Lexapro dose and stopped taking it about two weeks ago. For the most part I'm feeling fine, and I'm recovering some of my missing deductive reasoning abilities. But now I've got something more akin to "Electric Brain Syndrome." Or at least that's what I'm calling it. Rather than getting discreet brain zaps every now and again, there's a constant, low-grade "static cling" sort of feeling in my head. It's not debilitating, per se, but it is a bit distracting. I'm mildly dizzy from time to time, and prefer not to drive as much as I used to. But... from what I read on the web... coming off modern SSRIs involves a bit of discomfort, but not permanent problems.

So... if you find yourself on some of the modern SSRIs... just be aware there might be issues coming off them...

1 comment:

Ashok said...

Sleep makes the mind and body fresh. The beginning for all the problems in the body is lack of sleep. If a person does not have proper sleep, then there is some problem with his mind or body. Sleep apnea is basically a condition that affects most people causing them to stop breathing for around 10-20 seconds as they sleep. The sleep apnea cannot be identified by the same person since it occurs during sleep. So if someone complaints about you for snoring, inform your partner or your family member who sleeps along with you to notice your sleeping condition during sleep. If you had sleep apnea, there are lots of medical procedures and devices to cure sleep apnea in a natural way.